A man in his 40s with a history of alcohol abuse and hepatitis C cirrhosis presented to the emergency department with several weeks of subjective fever, abdominal cramping, and diarrhea. He had no history of cardiovascular disease and was not taking medications or supplements.
He was afebrile with heart rate of 74 beats per minute and blood pressure of 140/82 mm Hg. Cardiac auscultation revealed a regularly irregular rhythm without murmurs or extra heart sounds. His abdomen was distended and mildly tender to palpation diffusely. He had a leukocytosis with white blood cell count of 15 000/μL (to convert to billions per liter, multiply by 0.001). His chemistry panel demonstrated multiple electrolyte abnormalities: potassium level of 3.3 mEq/L (reference range, 3.8-5.1 mEq/L; to convert to millimoles per liter, multiply by 1.0); calcium, 7.4 mg/dL (reference range, 8.8-10.3 mg/dL; to convert to millimoles per liter, multiply by 0.25); and magnesium, 1.3 mEq/L (reference range, 1.3-2.0 mEq/L; to convert to millimoles per liter, multiply by 0.50). Serum troponin I level was less than 0.02 ng/mL (reference range, <0.05 ng/mL; to convert to micrograms per liter, multiply by 1.0) on 2 assays 6 hours apart. Clostridium difficile toxin assay had positive results. An electrocardiogram (ECG) was performed (Figure 1).
Moore PK, Raffel KE, Whitman IR. Macroscopic T-Wave Alternans: A Red Flag for Code Blue. JAMA Intern Med. 2017;177(10):1520–1522. doi:10.1001/jamainternmed.2017.3191
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: